Alert archive / Maryland / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 12, NWS Baltimore/Washington

April 11, 2021Cecil County, Harford County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 11, 2021, 9:01 PM EDT for Cecil County, Harford County, Maryland. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2021, 9:01 PM EDT (01:01 UTC)
Expired
Apr 11, 2021, 9:45 PM EDT
In force
44 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cecil County, MD, Harford County, MD

The radar

The Dover AFB radar (KDOX), 91 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2021-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2021-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
2014 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

307 
WUUS51 KLWX 120101
SVRLWX
MDC015-025-120145-
/O.NEW.KLWX.SV.W.0012.210412T0101Z-210412T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
901 PM EDT Sun Apr 11 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  East central Harford County in northern Maryland...
  Central Cecil County in northeastern Maryland...

* Until 945 PM EDT.

* At 901 PM EDT, a severe thunderstorm was located over Aberdeen
  Proving Ground, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Elkton, Aberdeen, Havre De Grace, Aberdeen Proving Ground, North
  East, Rising Sun, Perryman, Charlestown, Woodlawn, West Nottingham,
  Bay View, Farmington, Perryville and Port Deposit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3959 7580 3941 7605 3952 7600 3954 7606
      3949 7611 3947 7607 3945 7606 3944 7605
      3938 7613 3947 7620 3972 7606
TIME...MOT...LOC 0101Z 226DEG 15KT 3945 7612 

HAIL...1.00IN
WIND...60MPH
 
$$

BJL
1 follow-up statement
110 
WWUS51 KLWX 120127
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
927 PM EDT Sun Apr 11 2021

MDC015-025-120145-
/O.CON.KLWX.SV.W.0012.000000T0000Z-210412T0145Z/
Harford MD-Cecil MD-
927 PM EDT Sun Apr 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR EAST CENTRAL HARFORD AND CENTRAL CECIL COUNTIES...

At 926 PM EDT, a severe thunderstorm was located over Havre De Grace,
moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Elkton, Aberdeen, Havre De Grace, Aberdeen Proving Ground, North
East, Rising Sun, Charlestown, Woodlawn, West Nottingham, Bay View,
Farmington, Perryville and Port Deposit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3959 7580 3942 7604 3952 7600 3954 7606
      3949 7611 3947 7607 3944 7605 3942 7608
      3952 7617 3972 7606
TIME...MOT...LOC 0126Z 214DEG 14KT 3954 7607 

HAIL...1.00IN
WIND...60MPH
 
$$

BJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:49 PM EDT, 6 hours 12 minutes earlier.

Area forecast discussion, Apr 11, 2:49 PM EDT, 6 hours 12 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
249 PM EDT Sun Apr 11 2021

.SYNOPSIS...
A cold front is expected to cross the region early this evening.
A second front will swing across the region late Monday into early
Tuesday. High pressure will briefly return Tuesday. The next low
pressure system may impact the region Wednesday and Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Clouds, mainly low and mid-level, have increased across the
western two-thirds of our CWA since around 11am when there was
plenty of sunshine. Temperatures may rise another 1 to 3 degrees
from where they stand now at peak heating of the day. A few
showers are currently on radar over western Maryland and central
Virginia. Additional showers and a few thunderstorms are
expected to develop, mainly along and east of I-81 the rest of
the afternoon into early this evening. We remain in a Marginal
Risk for Severe Thunderstorms along US 15 and east to the
Chesapeake Bay. The main threat with the thunderstorms will be
damaging winds and hail. A cold front will pass through the
region this evening and push most of the activity out of the CWA
before midnight. A dry slot will work its way into the region
tonight. Temperatures will drop into the upper 40s to the middle
50s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The main low pressure system moving into northern parts of Ohio
will send additional pieces of energy toward our CWA on Monday.
This combined with any daytime heating may just be enough to
destabilize the atmosphere to get showers and thunderstorms to
develop Monday afternoon. The slow-moving cold core main low
will be slow to move to the east then southeast. Therefore,
additional showers are possible again on Tuesday. Weak high
pressure will build back into the region late Tuesday into
Wednesday. Another area of low pressure may impact the region
towards the latter portion of the week.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Forecast details remain a bit changeable/uncertain due to decreased
predictability in a blocky upper level pattern with multiple closed
lows. On Wednesday, shortwave ridging and surface high pressure will
be departing quickly to the east. A closed low will be located over
the Great Lakes. Shortwave energy and height falls ahead of this low
may result in some showers through the day, and eventually
development of surface low pressure along an old frontal zone to our
south. It's still uncertain at this time if the low will ultimately
provide widespread precipitation or just an increased chance of
showers. With the gradually approaching upper low, some snow could
even occur in the highest elevations. Regardless of precipitation,
temperatures will likely be dipping below normal.

Cooler and unsettled weather likely continues through Thursday and
possibly into Friday as the closed upper low drifts near or north of
the Mid Atlantic. When the low eventually departs, there should be
at least 24 hours of dry weather and a slight increase in
temperatures. However, model guidance solutions vary widely on the
ensuing pattern evolution after that. Another shortwave trough (or
two) could bring additional precipitation chances next weekend, but
timing is very uncertain for now.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Fair weather cumulus make up most of the cloud cover across the
terminals. A couple of these will become showers and perhaps a
strong thunderstorm or two between 19z and 22z. A cold front
will move through and clear out convection by around midnight.
Until convection affects the terminals, VFR conditions are
expected. MVFR conditions possible in heavier showers or
thunderstorms. The main threat will be brief wind gusts over 35
knots in strong to severe thunderstorms. Mainly VFR conditions
during the beginning of the week. However sub- VFR conditions
may arise periodically over BWI and MTN in instances of light,
periodic showers.

Upper level low pressure will bring rain at times Wednesday into
Thursday. Some MVFR ceilings seem likely, if not lower overnight.
The system may pull away by Friday.

&&

.MARINE...
A Small Craft Advisory remains in effect until 6 pm for the
central Chesapeake Bay and Tidal Potomac.

A cold front, moving through the CWA, could spawn heavy showers
and a few thunderstorms late this afternoon and early evening.
This activity could promote Special Marine Warnings since the
main threat with heavy thunderstorms will be damaging winds and
hail.

High pressure returns later tonight through Monday night, with
a weak gradient and sub SCA conditions expected. Another cold
front will cross the area early Tuesday, with sub SCA conditions
persisting. Northwest to north winds will continue Wednesday
and Thursday as high pressure builds well to our northwest,
however winds look to mainly stay below Advisory thresholds.

Low pressure may track near the area Wednesday into Thursday. Small
Craft Advisories may be needed at times as the low tracks nearby,
and then in northwest flow in its wake. Low confidence in the
details at this time.

&&

.TIDES/COASTAL FLOODING...
A light onshore flow will continue through Monday and this will
cause elevated water levels during this time. Most places are more
likely to reach caution stage vs minor flood stage since the flow
will be light. However, minor flooding is still possible at
sensitive areas like the southwest waterfront in Washington DC.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ534-
     537-543.

&&

SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...ADS
AVIATION...ADS/KLW
MARINE...ADS/KLW
TIDES/COASTAL FLOODING...KLW
Hazardous weather outlook, Apr 11, 7:51 PM EDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
751 PM EDT Sun Apr 11 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-130000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
751 PM EDT Sun Apr 11 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

There is an isolated threat for a severe thunderstorm this
evening. The primary threats are damaging wind gusts and large
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time..

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-130000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
751 PM EDT Sun Apr 11 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

There is an isolated threat for a severe thunderstorm this
evening. The primary threats are damaging wind gusts and large
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday afternoon and early
evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-130000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
751 PM EDT Sun Apr 11 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 9:16 PM EDTSevere Thunderstorm WarningLWXCecil, Harford44 min
Apr 11, 10:03 PM EDTAreal Flood WarningLWXCecil, Harford2 hr
Apr 11, 10:18 PM EDTAreal Flood WarningLWXCecil, Harford2 hr

Nearby

Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.